Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 255, NWS Tallahassee, FL

August 30, 20175 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 30, 2017, 1:42 PM EDT for 5 counties in Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2017, 1:42 PM EDT (17:42 UTC)
Expired
Aug 30, 2017, 2:15 PM EDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Calhoun County, GA, Clay County, GA, Early County, GA, Randolph County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 64 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS52 KTAE 301742
SVRTAE
GAC037-061-099-243-273-301815-
/O.NEW.KTAE.SV.W.0255.170830T1742Z-170830T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
142 PM EDT WED AUG 30 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clay County in southwestern Georgia...
  Randolph County in southwestern Georgia...
  Northwestern Calhoun County in southwestern Georgia...
  North central Early County in southwestern Georgia...
  Southwestern Terrell County in southwestern Georgia...

* Until 215 PM EDT

* At 142 PM EDT, Doppler radar indicated a severe thunderstorm
  capable of producing damaging winds in excess of 60 mph. This storm
  was located 8 miles southeast of Fort Gaines, and moving northeast
  at 45 mph.

* Locations impacted include...
  Cuthbert, Blakely, Edison, Shellman, Bellville, Bluffton,
  Parksville, Carnegie, Randolph Co A/p, Aycock Mill, Martins
  Crossroads, Suttons Corner, Harrisons Mill, Pachitla, Zetto, Moye,
  Peterson Hill, Coles, White House and Colomokee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 3137 8496 3155 8503 3187 8480 3178 8459
      3164 8449
TIME...MOT...LOC 1742Z 231DEG 40KT 3156 8492 

$$

30-PULLIN
1 follow-up statement
164 
WWUS52 KTAE 301803
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
203 PM EDT WED AUG 30 2017

GAC037-061-099-243-273-301815-
/O.CON.KTAE.SV.W.0255.000000T0000Z-170830T1815Z/
Clay GA-Randolph GA-Calhoun GA-Early GA-Terrell GA-
203 PM EDT WED AUG 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN CLAY...RANDOLPH...NORTHWESTERN CALHOUN...NORTH
CENTRAL EARLY AND SOUTHWESTERN TERRELL COUNTIES IN SOUTHWESTERN
GEORGIA...

At 202 PM EDT, a severe thunderstorm was located near Shellman, or
near Cuthbert, moving northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cuthbert, Edison, Shellman, Bellville, Bluffton, Harrisons Mill,
Pachitla, Parksville, Zetto, Carnegie, Moye, Coles, White House,
Randolph Co A/p, Colomokee, Fountain Bridge, Goffs Mill, Shivers
Mill, Aycock Mill and Coleman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3142 8487 3160 8494 3187 8480 3178 8459
      3164 8449
TIME...MOT...LOC 1802Z 231DEG 40KT 3171 8471 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 1:21 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 30, 1:21 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
121 PM EDT Wed Aug 30 2017

.AVIATION [Through 18Z Thursday]...

Scattered SHRA and TSRA continue across the FL panhandle, SE AL
and SW GA at this hour, affecting TLH, ECP and DHN. Expect
conditions to be reduced to MVFR/IFR underneath any storms,
including gusty and erratic winds with the strongest activity.
Otherwise, low end VFR conditions at all TAF sites, with CIGs
remaining marginal VFR/MVFR through the afternoon at most TAF
sites. SCT SHRA/TSRA will be possible tonight near ECP and DHN.

&&

.PREV DISCUSSION [1041 AM EDT]...

.NEAR TERM [Through Today]...

Tropical Storm Harvey remains just offshore of the Gulf Coast of SW
Louisiana, with a quasi-stationary front/surface trough currently
stretching eastward toward coastal regions of the FL Panhandle. This
feature is currently providing forcing for widespread showers across
our western areas as deep layer moisture remains present (latest
mesoanalysis shows PWAT values ranging from 2.3-2.5" over the FL
Panhandle and southeast AL). However, thunderstorms currently remain
well offshore as little to no instability is present across our
area. While a slight increase in CAPE could occur near the coast by
the early morning as the front drifts northward, most thunderstorm
activity should remain offshore through the early morning hours. As
a result, prolonged heavy rainfall rates may struggle to develop
across the Panhandle, and it appears that the risk of flash flooding
is diminishing. As a result, the Flash Flood Watch could be
cancelled in the next few hours if this pattern continues.

Chances of scattered showers and thunderstorms will spread across
our area on Wednesday late morning and afternoon as ample deep layer
moisture persists, and increasing instability develops across our
area. However, the best forcing and deepest moisture will remain
west of our area, so widespread heavy rain is not expected during
this period. High temperatures will range from the mid 80s to lower
90s across our area.

.SHORT TERM [Tonight Through Friday]...

Harvey will become absorbed into a northern stream trough and move
from the Lower Mississippi Valley through the Tennessee Valley by
the end of the week. On Thursday, deep layer QG forcing will be
highest across the region as the hybrid low pressure system
(Harvey) moves through Mississippi. In addition, strong low-level
convergence along the coastal front, and some more upper-level
support from an elongating TUTT stretching north through the
central Gulf, will provide plenty of forcing for widespread
showers and thunderstorms. All of these ingredients, as well as a
ribbon of tropical moisture, line up best along and west of a line
from Apalachicola through Tifton and PoPs will be highest in this
region. On Friday, synoptic upper-level forcing from hybrid
Harvey will be lifting out of the region though some weak residual
ascent will still remain. The weak upper forcing will combine
with an increasingly tropical airmass and generate a fairly
healthy scattering of showers and thunderstorms across a larger
portion of the region. Additionally, a scattering of showers can
be expected to move into the region from the west late in the day
along a weak theta-e gradient on the back side of Harvey.

.LONG TERM [Friday Night Through Wednesday]...

The upper trough will lift through the Mid-Atlantic through the
weekend, with ridging only temporarily building in to the
Southeast. While models disagree on timing and other details,
there is consensus that an anomalous eastern CONUS trough will
develop early next week. Saturday will probably be the wettest
day of the period as the aforementioned frontal boundary finishes
its trek through the region. Thereafter, dry air will spill into
the region behind the upper trough, but we'll quickly moisten back
up as tropical moisture associated with a low in the western Gulf
is advected into the region starting Tuesday or Wednesday. High
temperatures will generally be near or slightly below average.

.MARINE...

Increasing winds and swells associated with Harvey will increase
wave heights to Advisory levels beginning today and lasting into
Thursday. Starting Friday, typical lighter winds and low seas
will take over once again. Rain chances will remain above normal
through Saturday.

.FIRE WEATHER...

Strong southerly transport winds could result in borderline high
dispersion values across northern FL, especially on Thursday
afternoon and early evening. However, no fire weather concerns are
anticipated through the next several days due to high RH values
persisting across our area.

.HYDROLOGY...

Average rainfall amounts through the end of the week will be on
the order of 1-3", highest west of the Apalachicola and
Chattahoochee rivers. Isolated higher amounts will be possible and
would likely be a result of rain today and tomorrow. These
isolated amounts could creep as high as 6", but should not pose a
threat to area rivers. Unless these amounts fall quickly over a
more urbanized area, flash flooding will not be a concern either.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  89  75  88  74 /  20  40  50  60  50
Panama City   80  86  78  86  75 /  50  70  60  60  40
Dothan        74  84  72  85  69 /  40  70  40  60  30
Albany        74  90  73  88  71 /  30  60  40  50  40
Valdosta      74  91  74  89  73 /  30  30  20  60  40
Cross City    75  92  76  89  74 /  10  20  20  60  50
Apalachicola  80  87  78  85  75 /  20  60  60  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 PM EDT Thursday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Pullin
SHORT TERM...Lahr
LONG TERM...Harrigan
AVIATION...Pullin
MARINE...Fournier/Lahr
FIRE WEATHER...Harrigan
HYDROLOGY...Lahr

In the hours before

Special weather statement, Aug 30, 11:53 AM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1053 AM CDT WED AUG 30 2017

ALZ066-068-069-FLZ009>011-301645-
Dale AL-Houston AL-Geneva AL-Holmes FL-Jackson FL-Washington FL-
1053 AM CDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALE...EASTERN
GENEVA...CENTRAL HOUSTON...NORTHWESTERN JACKSON...NORTHEASTERN HOLMES
AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 1145 AM CDT...

At 1053 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of Bonifay, moving northeast at
30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cottonwood, Graceville, Dothan, Bonifay, Taylor, Midland City,
Slocomb, Cowarts, Malvern, Rehobeth, Avon, Esto, Madrid, Campbellton,
Noma, Memphis, Garretts Crossroads, Tendil Crossing, Wilson Mill and
Southern Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3085 8577 3132 8551 3113 8522 3076 8559
TIME...MOT...LOC 1553Z 212DEG 25KT 3088 8563

30-PULLIN
Special weather statement, Aug 30, 12:18 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1218 PM EDT WED AUG 30 2017

ALZ069-FLZ011-GAZ155-156-301700-
Houston AL-Jackson FL-Decatur GA-Seminole GA-
1218 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...EASTERN
JACKSON AND SEMINOLE COUNTIES UNTIL 100 PM EDT/NOON CDT/...

At 1217 PM EDT/1117 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 10 miles southeast of Marianna,
moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Donalsonville, Grand Ridge, Greenwood, Bascom, Little Hope, Blue
Spring, Union City, Lovedale, Dellwood, Riverturn, Star, Hornsville,
Donaldsonville A/P, Alliance, Buena Vista, Seminole State Park, Steam
Mill, Desser, Lela and Haynes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3102 8487 3090 8475 3088 8476 3087 8476
      3088 8477 3087 8477 3061 8508 3061 8517
      3059 8517 3063 8525 3106 8507
TIME...MOT...LOC 1617Z 214DEG 28KT 3065 8514

30-PULLIN
Special weather statement, Aug 30, 12:29 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1129 AM CDT WED AUG 30 2017

ALZ066-067-069-301730-
Dale AL-Henry AL-Houston AL-
1129 AM CDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALE...HENRY AND
NORTH CENTRAL HOUSTON COUNTIES UNTIL 1230 PM CDT...

At 1129 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Dothan, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abbeville, Headland, Dothan, Midland City, Kinsey, Ashford, Cowarts,
Webb, Grimes, Avon, Newville, Napier Field, Haleburg, Shorterville,
Bells Crossroads, Tumbleton, Kirkland Crossroads, Edwin, Sigma and
Grandberry Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3167 8510 3160 8506 3157 8506 3154 8504
      3147 8507 3143 8507 3141 8508 3140 8508
      3135 8509 3117 8528 3132 8551 3162 8543
      3162 8542 3167 8542 3170 8541
TIME...MOT...LOC 1629Z 214DEG 28KT 3122 8541

30-PULLIN
Special weather statement, Aug 30, 12:52 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1252 PM EDT WED AUG 30 2017

ALZ067>069-FLZ009-011-GAZ142-301730-
Henry AL-Houston AL-Geneva AL-Holmes FL-Jackson FL-Early GA-
1252 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HENRY...
SOUTHEASTERN GENEVA...HOUSTON...NORTHWESTERN JACKSON...NORTHEASTERN
HOLMES AND SOUTHWESTERN EARLY COUNTIES UNTIL 130 PM EDT/1230 PM
CDT/...

At 1252 PM EDT/1152 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm near Graceville, moving northeast at
40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cottonwood, Graceville, Headland, Dothan, Taylor, Kinsey, Ashford,
Cowarts, Webb, Columbia, Rehobeth, Avon, Madrid, Gordon, Campbellton,
Memphis, Pansey, Grangeburg, Garretts Crossroads and Sigma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3135 8509 3119 8497 3082 8542 3094 8559
      3137 8532
TIME...MOT...LOC 1652Z 216DEG 36KT 3095 8545

30-PULLIN
Special weather statement, Aug 30, 12:54 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1254 PM EDT WED AUG 30 2017

FLZ011-GAZ142>144-155-156-301745-
Jackson FL-Miller GA-Decatur GA-Baker GA-Seminole GA-Early GA-
1254 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON...
NORTHWESTERN DECATUR...MILLER...SOUTHWESTERN BAKER...SOUTHEASTERN
EARLY AND SEMINOLE COUNTIES UNTIL 145 PM EDT/1245 PM CDT/...

At 1254 PM EDT/1154 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 9 miles south of Donalsonville,
moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colquitt, Donalsonville, Centerville, Iron City, Damascus, Brinson,
Jakin, Babcock, Little Hope, Mayhaw, Boykin, Riverturn, Sharphagen,
Hornsville, Donaldsonville A/P, Hentown, Buena Vista, Bellview,
Seminole State Park and Steam Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3128 8462 3113 8449 3077 8487 3091 8509
      3100 8504 3100 8500 3106 8502 3135 8487
TIME...MOT...LOC 1654Z 216DEG 36KT 3092 8493

30-PULLIN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:18 PM EDTSpecial Weather StatementTAESeminole42 min
Aug 30, 12:54 PM EDTSpecial Weather StatementTAEMiller, Seminole51 min
Aug 30, 1:25 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph35 min
Aug 30, 2:00 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph45 min
Aug 30, 2:10 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Dougherty, Early, Lee, Randolph and 1 more50 min
Aug 30, 2:52 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Terrell, Worth38 min
Aug 30, 3:06 PM EDTSpecial Weather StatementTAEDecatur, Seminole39 min
Aug 30, 3:26 PM EDTSevere Thunderstorm WarningTAELee, Worth34 min
Aug 30, 4:26 PM EDTSpecial Weather StatementTAEBen Hill, Irwin, Tift49 min
Aug 30, 4:31 PM EDTSevere Thunderstorm WarningTAEDecatur26 min
Aug 30, 5:02 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin28 min
Aug 30, 5:31 PM EDTSevere Thunderstorm WarningTAEBen Hill14 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.